Share this Page:
Dr Mehmet Asim Bilen of Emory University School of Medicine in Atlanta, USA led a session at the International Kidney Cancer Symposium (IKCS) last month on the diagnosis and management of immune-related toxicity.
Immune-related adverse events occur in some patients who are taking immune checkpoint inhibitors for the treatment of advanced renal cell carcinoma (RCC). The most common immune-related adverse events seen in clinical practice affect the skin (rashes), lungs (pneumonitis), bowels (colitis), liver (hepatitis), kidneys (nephritis), hormones (e.g. hypothyroidism or hyperthyroidism), heart (cardiac), and brain and nerves (neurologic, e.g. encephalitis). Gastrointestinal, cardiac, and neurologic immune-related adverse events can lead to serious outcomes and need close monitoring.
When using immune checkpoint inhibitors, such nivolumab and ipilimumab, immune-related adverse events tend to be seen early on during the first four cycles of treatment. They tend to be difficult to diagnose and manage. Patients who develop immune-related adverse events need multidisciplinary care since they may end up with multi-organ involvement.